By Angela C. Garinis, Gayla L. Poling, and Carmen C. Brewer This article is a part of the March/April 2022, Volume 34, Number 2, Audiology Today issue. “The most detrimental impact to my quality of life was losing my high-frequency hearing—and this was after I received a bilateral lung transplant.” (A paraphrased comment on aminoglycoside treatment from a patient with cystic fibrosis.) This is an all-too-familiar story in clinical practice: The patient perspective of medication-induced hearing loss (i.e., ototoxicity) having a negative impact on quality of life or being an unexpected, impactful outcome for which they were not fully prepared (Pearson et al, 2021). Based on our clinical experience, in many cases, patients are unaware of the potential for ototoxicity as a sequela to their treatments. Additionally, care teams may be unfamiliar with ototoxicity management opportunities designed to support patient needs. Incorporating hearing and balance/vestibular monitoring into patient-centered care is feasible and critical for maintaining quality of life in patients at risk for ototoxicity across the lifespan. Ototoxicity monitoring provides the opportunity to obtain a pathophysiological description of the longitudinal effects of the ototoxic agent on an individual’s auditory and vestibular systems. This information also aids our ability to address each patient’s needs and the identification of clinical risk factors associated with the development of ototoxicity in unique populations. Ototoxic Treatments Aminoglycosides (e.g., gentamicin, amikacin, tobramycin) are highly potent, broad-spectrum antibiotics widely and routinely used as a first-line treatment in patients with severe bacterial infections such as non-tuberculosis mycobacterium (NTM), tuberculosis, pseudomonas aeruginosa, and sepsis. These agents are efficacious in killing (bactericidal) or inhibiting growth (bacteriostatic) of bacteria by binding to the ribosomal decoding site and reducing the fidelity of protein synthesis (Krause et al, 2016). Although aminoglycosides are effective at combating infections, they also have well-documented adverse events such as nephrotoxicity (kidney damage) and ototoxicity, including both vestibulotoxicity (imbalance/impaired vestibular ocular relfex function such as oscillopsia) and cochleotoxicity (tinnitus, hearing loss, difficulties listening in noise) (American Academy of Audiology (Academy), 2009; American Speech-Language-Hearing Association (ASHA), 1994; Blankenship et al, 2021; Handelsman, 2018; Jiang et al, 2017). It is not currently possible to predict which patient will ultimately develop ototoxicity after one or more courses of aminoglycoside treatment. Thus, early identification, prevention, and mitigation of ototoxicity-related symptoms are recommended through the routine implementation of ototoxicity-monitoring protocols. Ototoxicity management encompasses the detection, monitoring, and rehabilitation of these cases to address the comprehensive and complex needs of patients at-risk and diagnosed with ototoxicity across their lifespan (U.S. Department of Veterans Affairs National Center for Rehabilitative Auditory Research (NCRAR) International Ototoxicity Management Group, 2021). Patients may be unaware of the potential for ototoxicity related to their treatments. This content is an exclusive benefit for American Academy of Audiology members. If you're a member, log in and you'll get immediate access. Member Login If you're not yet a member, you'll be interested to know that joining not only gives you access to top-notch resources like this one, but also invitations to member-only events, inclusion in the member directory, participation in professional forums, and access to patient resources, tools, and continuing education. Join today!